Advertisement

Annals of Combinatorics

, Volume 22, Issue 4, pp 673–680 | Cite as

Permutations Resilient to Deletions

  • Noga Alon
  • Steve Butler
  • Ron Graham
  • Utkrisht C. Rajkumar
Article
  • 16 Downloads

Abstract

Let \(M = (s_1, s_2, \ldots , s_n) \) be a sequence of distinct symbols and \(\sigma \) a permutation of \(\{1,2, \ldots , n\}\). Denote by \(\sigma (M)\) the permuted sequence \((s_{\sigma (1)}, s_{\sigma (2)}, \ldots , s_{\sigma (n)})\). For a given positive integer d, we will say that \(\sigma \) is d-resilient if no matter how d entries of M are removed from M to form \(M'\) and d entries of \(\sigma (M)\) are removed from \(\sigma (M)\) to form \(\sigma (M)'\) (with no symbol being removed from both sequences), it is always possible to reconstruct the original sequence M from \(M'\) and \(\sigma (M)'\). Necessary and sufficient conditions for a permutation to be d-resilient are established in terms of whether certain auxiliary graphs are acyclic. We show that for d-resilient permutations for [n] to exist, n must have size at least exponential in d, and we give an algorithm to construct such permutations in this case. We show that for each d and all sufficiently large n, the fraction of all permutations on n elements which are d-resilient is bounded away from 0.

Keywords

Deletion channel Recovery Permutations Double path graph 

Mathematics Subject Classification

94B25 05C38 

Notes

Acknowledgements

Utkrisht Rajkumar thanks Young-Han Kim for support and guidance. Noga Alon and Ron Graham thank the Simons Institute for the Theory of Computing at UC Berkeley, where part of this work was done. The authors thank the referees for feedback on an earlier version of this paper.

References

  1. 1.
    N. Alon, S. Hoory and N. Linial, The Moore bound for irregular graphs, Graphs and Combin. 18 (2002), 53–57.MathSciNetCrossRefGoogle Scholar
  2. 2.
    P. Erdős and H. Sachs, Reguläre Graphen gegebener Taillenweite mit minimaler Knotenzahl, Wiss. Z. Matin-Luther-Univ. Halle-Wittenberg Math.-Natur. Reihe 12 (1963), 251–257.Google Scholar
  3. 3.
    J. H. Kim and N. Wormald, Random matchings which induce Hamilton cycles and Hamiltonian decompositions of random regular graphs, J. Combin. Theory Ser. B 81 (2001), 20–44.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Noga Alon
    • 1
  • Steve Butler
    • 2
  • Ron Graham
    • 3
  • Utkrisht C. Rajkumar
    • 3
  1. 1.Sackler School of Mathematics and Blavatnik School of Computer ScienceTel Aviv UniversityTel AvivIsrael
  2. 2.Department of MathematicsIowa State UniversityAmesUSA
  3. 3.Department of Computer Science and EngineeringUC San DiegoLa JollaUSA

Personalised recommendations